Kansas, 2005

Tornadoes and Hail in Kansas, June 30, 2005

June 30, 2005 · NWS SGF · 3 events in 1 county or zone

A supercell thunderstorm tracked southeast across Cherokee County, which spawned two weak tornadoes that mainly affected open farm land. A National Weather Service storm survey revealed that mainly tree damage occurred from the tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A supercell thunderstorm tracked southeast across Cherokee County, which spawned two weak tornadoes that mainly affected open farm land. A National Weather Service storm survey revealed that mainly tree damage occurred from the tornadoes. Along with the tornadoes, a swath of golf ball size hail occurred along the storm track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 2:32 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 30, 2:32 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT THU JUN 30 2005

.DISCUSSION...

COMPLEX CONVECTIVE SCENARIO UNFOLDING THIS AFTERNOON...OF COURSE
MOST CONVECTIVE SCENARIOS ARE COMPLEX THIS TIME OF YEAR. OUTFLOW
FROM ELEVATED MCS OVER NORTHERN MISSOURI SURGED SOUTHWARD INTO OUR
CWA INTO A MODERATELY UNSTABLE AND WEAKLY CAPPED ENVIRONMENT. VERY
WEAK SHEAR PROFILES HAVE KEPT STORMS THAT HAVE DEVELOPED THUS FAR
THIS AFTERNOON VERY PULSY AND OUTFLOW DOMINANT. ISOLATED CONVECTION
WILL LIKELY PERSIST INTO THE EARLY EVENING ALONG/NEAR OUTFLOW
BOUNDARIES.

BETTER CHANCES OF RAIN WILL COME THIS EVENING INTO THE OVERNIGHT
HOURS AS SURFACE BASED CONVECTION CURRENTLY DEVELOPING OVER KANSAS
PROPAGATES EAST-SOUTHEASTWARD INTO OUR CWA PROBABLY RIDING THE EDGE
OF THE COLD POOL. NAM/GFS/WRF ALL HAVE STRONG QPF SIGNALS OVER THE
OZARKS TONIGHT AS WE GET INTO THE RIGHT ENTRANCE REGION OF A 80KT
200MB JET. IN ADDITION...LOW LEVEL FLOW INTERSECTING THE BOUNDARY
WILL INCREASE AS THE LOW LEVEL NOCTURNAL WIND MAXIMA DEVELOPS AFTER
SUNSET. COMBINATION OF HIGH INSTABILITY AND AMPLE MOISTURE COULD SET
THE STAGE FOR LOCALLY HEAVY RAINFALL TONIGHT. WARM TEMPERATURES
ALOFT AND RELATIVE WEAK WIND FIELDS WILL LIKELY PREVENT MUCH IN THE
WAY OF ANY SEVERE HAIL. DAMAGING WINDS ARE MORE OF A POSSIBLY
TONIGHT IF A STRONG COLD POOL CAN BECOME ESTABLISHED. 45-55KT
FORWARD PROPAGATING CORFIDI VECTORS TONIGHT WOULD SUGGEST THAT
BOWING SEGMENTS WITH DAMAGING WINDS ARE POSSIBLE IF THE CONVECTION
NORTH OF EMPORIA CAN DEVELOP A STRONG COLD POOL.

TONIGHTS CONVECTION WILL END BY EARLY FRIDAY MORNING WITH A COOLER
AND LESS HUMID AIR FILTERING INTO THE AREA TOMORROW. COOLER WEATHER
WILL BE SHORT LIVED (AS IT TYPICALLY IS THIS TIME OF YEAR) WITH
WINDS GRADUALLY TURNING SOUTHERLY AGAIN OVER THE WEEKEND WITH A
RETURN TO HOT AND HUMID WEATHER LIKELY BY SUNDAY INTO MONDAY.

STILL APPEARS AS THOUGH THE SGF CWA WILL BE ON THE FRINGE OF THE
STRONGER BELT OF WESTERLIES NEXT WEEK. LOOKS AS THOUGH A RELATIVELY
LOW AMPLITUDE RING OF FIRE TYPE PATTERN WILL SET UP EITHER HERE OR
NEARBY WITH OCCASIONAL MCS CHANCES. PREDICTING TIMING/LOCATION OF
AN MCS IS HARD ENOUGH 6-12 HOURS OUT (ALA TONIGHT)...AND IMPOSSIBLE
4-7 DAYS OUT. GIVEN THE UNCERTAINTIES DECIDED TO BROADBRUSH SILENT
20 POPS IN THE GRIDS MON-WED AND ADD MENTION OF THUNDER NEXT WEEK
INTO THE HWO.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...SCT TS DEVELOPING ALONG OUTFLOW BOUNDARY SHOULD
JUST BARELY MISS SGF TERMINAL EARLY THIS AFTERNOON...BUT DID INCLUDE
SOME TS IN VC. MORE WIDESPREAD SHRA/TSRA ACTIVITY SHOULD HOLD OFF
UNTIL TONIGHT. WHILE THUNDERSTORMS ARE LIKELY ONLY INCLUDED
PREVAILING SHOWERS FOR NOW WITH CHANCE OF THUNDER UNTIL TIMING OF
THUNDERSTORMS CAN BE BETTER PINPOINTED. VFR CONDITIONS ARE EXPECTED
TOMORROW MORNING IN THE WAKE OF TONIGHT STORMS.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 30, 4:24 PM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 PM CDT THU JUN 30 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
524 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE THREAT FOR SEVERE WEATHER APPEARS TO BE INCREASING ACROSS
  PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS
  LATE THIS AFTERNOON.

  A VERY MOIST AND STRONGLY UNSTABLE AIRMASS HAS BEEN IN PLACE
  ACROSS THE REGION THROUGH MUCH OF TODAY. VERTICAL WIND SHEAR WAS
  INCREASING RAPIDLY AHEAD OF APPROACHING UPPER LEVEL JET STREAM.
  THIS WILL ALLOW FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND
  SUPERCELLS INTO THE EVENING HOURS...GENERALLY WEST OF A HERMITAGE
  TO LEBANON TO GAINESVILLE LINE.

  DAMAGING WIND GUSTS OF 60 TO 70 MPH AND HAIL UP TO GOLF BALL SIZE
  ARE EXPECTED TO BE THE MAIN THREATS WITH THESE STORMS. TORRENTIAL
  RAINFALL WILL ACCOMPANY MANY OF THESE STORMS...HOWEVER RECENT DRY
  CONDITIONS AND FORWARD STORM MOVEMENT SHOULD PRECLUDE ANY
  WIDESPREAD FLOODING.

  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF
  SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THERE IS A CHANCE THAT THUNDERSTORMS COULD LINGER INTO THE EARLY
  MORNING HOURS FRIDAY...MAINLY SOUTH OF HIGHWAY 60.

  THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH
  WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS SHOULD BE PREPARED FOR ACTIVATION FOR INTO THE
  EVENING HOURS..

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOOKBINDER

In the hours before

Local storm report, Jun 30, 6:58 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             OSCEOLA                 38.05N 93.70W
06/30/2005  0.88 INCH        ST.CLAIR           MO   LAW ENFORCEMENT

SR
Local storm report, Jun 30, 7:24 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     1 W SIMMONS             37.23N 92.04W
06/30/2005                   TEXAS              MO   BROADCAST MEDIA

            TREE BLOWN DOWN

0818 PM     TSTM WND DMG     2 E EMINENCE            37.15N 91.33W
06/30/2005                   SHANNON            MO   LAW ENFORCEMENT

            TREES DOWN.
Special weather statement, Jun 30, 7:33 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT THU JUN 30 2005

KSZ073-097-101-MOZ066>068-077>080-088>091-093>095-102>104-
010900-
BOURBON-CHEROKEE-CRAWFORD-BARRY-BARTON-CEDAR-CHRISTIAN-DADE-
DALLAS-GREENE-HICKORY-JASPER-LAWRENCE-NEWTON-POLK-ST. CLAIR-
STONE-TANEY-VERNON-WEBSTER-
833 PM CDT THU JUN 30 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF SEVERE
THUNDERSTORM WATCH 566 AND HAS ISSUED SEVERE THUNDERSTORM WATCH
568 UNTIL 4 AM CDT FOR THE FOLLOWING AREA...

IN KANSAS THE NEW WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON... CHEROKEE... CRAWFORD...

IN MISSOURI THE NEW WATCH INCLUDES 17 COUNTIES

IN CENTRAL MISSOURI

HICKORY... ST. CLAIR...

IN SOUTHWEST MISSOURI

BARRY... BARTON... CEDAR...
CHRISTIAN... DADE... DALLAS...
GREENE... JASPER... LAWRENCE...
NEWTON... POLK... STONE...
TANEY... VERNON... WEBSTER...

THIS INCLUDES THE CITIES OF...APPLETON CITY...AURORA...
BAXTER SPRINGS...BOLIVAR...BRANSON...BUFFALO...CARTHAGE...
CASSVILLE...COLUMBUS...EL DORADO SPRINGS...FORSYTH...FORT SCOTT...
GALENA...GREENFIELD...HERMITAGE...JOPLIN...KIMBERLING CITY...
LAMAR...MARSHFIELD...MONETT...MOUNT VERNON...NEOSHO...NEVADA...
NIXA...OSCEOLA...OZARK...PITTSBURG...REPUBLIC...ROGERSVILLE...
SPRINGFIELD AND STOCKTON.

MOZ081-092-096-105-010245-
DOUGLAS-LACLEDE-OZARK-WRIGHT-
833 PM CDT THU JUN 30 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 566 FOR THE FOLLOWING AREA...

IN MISSOURI THIS CANCELS 4 COUNTIES

IN SOUTHWEST MISSOURI

DOUGLAS... LACLEDE... OZARK...
WRIGHT...

THIS INCLUDES THE CITIES OF...AVA...GAINESVILLE...LEBANON...
MANSFIELD...MOUNTAIN GROVE AND THEODOSIA.

MOZ101-010900-
MCDONALD-
833 PM CDT THU JUN 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
568 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREA...

IN MISSOURI THIS WATCH INCLUDES 1 COUNTY

IN SOUTHWEST MISSOURI

MCDONALD...

THIS INCLUDES THE CITIES OF...ANDERSON AND PINEVILLE.
Local storm report, Jun 30, 7:46 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     THOMASVILLE             36.78N 91.53W
06/30/2005                   OREGON             MO   LAW ENFORCEMENT

            LARGE LIMBS DOWN IN THOMASVILLE.

SR
Local storm report, Jun 30, 7:51 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             GENTRYVILLE             36.87N 92.37W
06/30/2005  1.00 INCH        DOUGLAS            MO   CO-OP OBSERVER

0745 PM     TSTM WND DMG     GENTRYVILLE             36.87N 92.37W
06/30/2005                   DOUGLAS            MO   CO-OP OBSERVER

            TREE DOWN ON HWY 95. WINDS ESTIMATED WELL OVER 50 MPH.

0831 PM     NON-TSTM DMG GST PURCELL                 37.25N 94.45W
06/30/2005  MPH              JASPER             MO   LAW ENFORCEMENT

            TREE BLOWN ON CAR DUE TO NON THUNDERSTORM WIND GUST.

SR
Local storm report, Jun 30, 8:08 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     ALTON                   36.70N 91.40W
06/30/2005                   OREGON             MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN FROM EAST OF ALTON NORTHWARD TO
            ALONG THE SHANNON OREGON COUNTY LINE

0820 PM     TSTM WND DMG     (UNO)WEST PLAINS        36.73N 91.83W
06/30/2005                   HOWELL             MO   LAW ENFORCEMENT

            TREES DOWN IN AND EAST OF WEST PLAINS.

SR

The radar

The Tulsa radar (KINX), 133 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail. Local standard time, as filed.

Hail, Cherokee

When
June 30, 8:10 PM CST to 8:55 PM CST
Where
Cherokee County, 16 mi W of Weir
Measured
1.75 in hail
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
37.300, -95.050

Tornado, Cherokee

When
June 30, 8:15 PM CST to 8:20 PM CST
Where
Cherokee County, 3 mi SW of West Mineral
Rating
F0
Path length
3 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -94.950

Tornado, Cherokee

When
June 30, 8:45 PM CST to 8:50 PM CST
Where
Cherokee County, 4 mi NW of Neutral
Rating
F0
Path length
6 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.133, -94.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456271, 5456269, 5456270.